MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZKB00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dry Eye(s) (1814); Blurred Vision (2137); Dizziness (2194)
Date of Event 09/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).All pertinent information available to the manufacturer has been submitted.
 
Event or Problem Description
Male patient reported being implanted with a tecnis multifocal intraocular lens (iol) in each eye.Patient reports he has experienced blurriness which has not improved since shortly after the lenses were implanted.Weeks and months had gone by there was no change in the patient's vision.The patient feels that the multifocal iols are not working up close, short distance, or for long distance due to excessive blurriness.The patient's symptoms were also accompanied by significant physical instability and in addition his brain felt like it was floating all during his waking hours, thus the instability.The patient also has glaucoma in his right eye.His eye doctor/surgeon referred him to two neurologists to see if the instability and dizziness had something to do with the brain other than the cataract surgery and the new lenses.No connection would be found.There was no evidence of any brain problem.Patient is able to drive safely and read with drug store readers good lighting and magnification.His refraction is approximately 20/30 or 20/35 but has instability and daily persistent blurriness.Patient also indicated that he has dry eyes and sporadic blepharitis which has increased after the cataract surgery.Patient is hopeful that yag (yttrium aluminum garnet) procedure will help improve his degree of clarity.This report will capture the lens implanted in the left eye and a separate report will be filed for the lens implanted in the right eye.
 
Additional Manufacturer Narrative
Corrected data: in the initial mdr, the patient reported that risk would increase further because of a newly discovered defect in his left eye.This information was inadvertently not captured in the initial mdr.Additional information: through further follow up with the patient, he explained that the newly discovered defect meant that when he went for a second opinion the doctor told him there is an indentation in his left eye like it is hallow or shallow.Therefore, the indentation would increase the risk of removing the lens.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Additional information was received from the patient and he stated he followed all of the post operative instructions about the surgery and following complex direction with multiple eye drops that were required.Patient states he continues to have blurry vision and cannot walk in a straight line.It is a constant battle trying to compensate his eyes resulting in having the lens in.He further stated that he considers his situation as a permanent disability.Patient reports he continues to deal with his blurry vision and fears he may fall.He is very active and feels that the outcome has significantly interfered with activities of daily living.There are no plans on removing/replacing the lens as it was recommended not to as the risk would be too high.Allan indicated that he is keeping the lens in and leave things as they are.No further information was provided.All pertinent information available to the manufacturer has been submitted.
 
Additional Manufacturer Narrative
Device evaluation: the device was not returned to the manufacturer for evaluation.Device inspection could not be performed, therefore the reported issue could not be verified.Manufacturing records were reviewed and the lens was manufactured according to specification.A search on complaints revealed that no similar complaints were received for this production order number.The directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the device.Based on the investigation results there is no indication of a product quality deficiency.All pertinent information available to the manufacturer has been submitted.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6568175
Report Number9614546-2017-00425
Device Sequence Number13779546
Product Code MFK
UDI-Device Identifier05050474560086
UDI-Public(01)05050474560086(17)190126
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/26/2019
Device Model NumberZKB00
Device Catalogue NumberZKB00U0200
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/18/2017
Supplement Date Received by ManufacturerNot provided
06/23/2017
07/27/2017
Initial Report FDA Received Date05/15/2017
Supplement Report FDA Received Date06/22/2017
07/18/2017
08/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR